Missouri, 2008

Flooding in Missouri, February 5 to 9, 2008

February 5 to 9, 2008 · NWS EAX · 6 events in 5 counties and zones

A winter storm which produced heavy snows across northwest Missouri, also caused some moderate to heavy rains to the south of the Missouri River. This caused minor flooding on rivers and creeks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A winter storm which produced heavy snows across northwest Missouri, also caused some moderate to heavy rains to the south of the Missouri River. This caused minor flooding on rivers and creeks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 5, 4:45 PM CST, 40 minutes earlier.

Area forecast discussion, Feb 5, 4:45 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
445 PM CST TUE FEB 5 2008

.DISCUSSION...

MAJOR WINTER STORM WILL IMPACT PORTIONS OF THE CWA TNGT AND WEDNESDAY
MORNING WITH THE EXACT TRACK OF THE UPPER LEVEL STORM SYSTEM HAVING A
MAJOR IMPACT ON SNOW AMOUNTS. MODELS CONTINUE TO SHIFT THE TRACK OF
THE STORM SYSTEM BY 50 TO 75 MILES WITH THE 12Z NAM AND CANADIAN
TRACKING THE UPPER LOW ACROSS THE METRO TO IRK WITH THE ECMWF AND GFS
ABOUT 50 MILES FURTHER TO THE SOUTH. LATEST 18Z NAM HAS SHIFTED TO A
MUCH FURTHER TRACK TO SOUTH WITH THE 18Z GFS SLIGHTLY TO THE NORTH.
18Z NAM RUNS ARE FREQUENTLY CHAOTIC AT TIMES AND DIFFICULT TO TRUST.
REGARDLESS...DO NOT RULE OUT THIS SCENARIO AS THE LATEST RUC SUGGEST
THAT THIS TRACK IS POSSIBLE. AT THE PRESENT TIME...WILL COMPROMISE WITH A
TRACK JUST SOUTH OF THE METRO ENE TO NR MACON. THEREFORE...HAVE
RAISED SNOW AMOUNTS ALONG AND JUST SOUTH OF THE I-70 CORRIDOR.

NAM CONTINUES TO BE MUCH MORE BULLISH THAN THE GFS WITH ITS VERTICAL
MOTION FIELDS. GIVEN THE STRONG BAROCLINICITY PRESENT AND STG
SHORTWAVE NOW PRESENT NR SPS TX...WILL HEDGE TOWARD THE STRONGER NAM.
ONLY FLY IN THE OINTMENT IS THE STRONG CONVECTION TO THE
SOUTHEAST...WHICH COULD DISTURB THE FLOW OF HIGH THETAE AIR INTO THE
UPPER TROUGH.

MODELS ONLY HINT AT A WEAK TROWAL AS THE SYSTEM DOES NOT REACH
MATURITY AS IT PROGRESS THROUGH MISSOURI. HOWEVER...CROSS SECTIONS
THROUGH NORTHERN MISSOURI DEPICT PERIODS OF CONVECTIVE INSTABILITY IN
THE H8 TO H7 LAYER WITH NEGATIVE EPV IN THE REGION OF MDT TO STRONG
FRONTOGENETICAL FORCING. THIS IS ALSO COLLOCATED WITH THE FAVOR
DENDRETIC GROWTH AREAS. GIVEN THE LOW STATIC STABILITY ABOVE THE
FRONTAL INVERSION AND MIXING RATIOS OF 3 TO 4.5 G/KG...GENERATION OF
PERIODS OF HEAVY SNOWFALL SHOULD BE REALIZED...ESPECIALLY IF
CONVECTION AND CSI BANDED SNOWS DEVELOP.

AT THE PRESENT TIME...BANDS OF LIGHT SNOW WERE BEGINNING TO DEVELOP
ACROSS NWRN MO WITH PRECIPITATION INCREASING IN SOUTH CENTRAL KANSAS
AND OKLAHOMA...IN ADVANCE OF THE STG SHORTWAVE. FCST SOUNDINGS
SUGGEST THAT THE THERMODYNAMIC PROFILE WILL PERMIT THE DEVELOPMENT OF
FREEZING RAIN...SLEET AND SNOW FROM THE KANSAS CITY TO BETHANY
CORRIDOR BY 03Z WITH A RAPID TRANSITION TO SNOW AFTER 03Z. THE
TRANSITION TO LIQUID TO FREEZING AND FROZEN SHOULD OCCUR BY AROUND
MIDNIGHT FOR THE SERN CWA. THE PERIOD OF FREEZING RAIN IS EXPECTED TO
BE BRIEF WITH LESS THAN ONE TENTH OF AN INCH OF ICE ACCUMULATION.

THE SYSTEM CONTINUES TO BE A LITTLE SLOWER WITH EACH MODEL RUN. MAY
HAVE TO ADJUST ACCUMULATIONS AND EXPIRATION TIME OF ADVISORIES IF
THIS TREND CONTINUES.

DUE TO THE POTENTIAL OF SNOW COVER...HAVE GENERALLY GONE BELOW TEMP
GUIDANCE. NEXT IN THE SERIES OF SHORTWAVES MAY PRODUCE PATCHES OF
LIGHT SNOW OR FLURRIES ON THURSDAY.

DB

IN THE MEDIUM RANGE PORTIONS OF THE FORECAST...SOME SIGNIFICANT
CHANGES MADE TO TEMPERATURES AND DEW POINTS FOR THE WEEKEND.  GUIDANCE IS
IN DECENT AGREEMENT IN BREAKING OFF A LARGE CHUNK OF ARCTIC AIR AND
SENDING IT SOUTHWARD INTO THE CENTRAL UNITED STATES FRIDAY NIGHT.
CURRENT PROGS WOULD SEND A SFC COLD FRONT THROUGH THE REGION EARLY
SATURDAY MORNING...WITH HIGH TEMPERATURES LIKELY OCCURRING NEAR 12Z.
WHILE THE BIGGEST BRUNT OF THE COLD AIR WILL REMAIN ACROSS THE GREAT
LAKES...THIS MORNINGS FORECAST IS CALLING FOR NEARLY A 20 DEGREE
DROP BOTH SATURDAY AND SUNDAY FROM THOSE TEMPERATURE PREVIOUSLY
FORECAST.  HOWEVER...THIS TIME OF YEAR IT BECOMES VERY DIFFICULT FOR
COLD AIR TO REMAIN TRAPPED THIS FAR SOUTH.  BY MONDAY...LONG WAVE
H50 RIDGE WILL PUSH EASTWARD...PUSHING COLDEST AIR INTO THE NE CONUS
AND MODIFYING OUR TEMPERATURES BACK TO NORMAL OR ABOVE NORMAL
AMOUNTS.

AS FAR AS PRECIPITATION IS CONCERNED...FAIRLY BENIGN WEATHER WILL
PREVAIL THROUGH THE MEDIUM RANGE.  OPERATIONAL GFS IS INDICATING
ANOTHER SW DISTURBANCE HEADING TOWARD THE REGION BY TUESDAY.
HOWEVER LITTLE AGREEMENT CAN BE SEEN IN THE ECMWF OR GFS WITH
LONGWAVE FEATURES.  FOR NOW WILL KEEP SLIGHT CHC POPS...AND CONTINUE
TO MONITOR FOR BETTER RESOLUTION IN THE NEAR FUTURE.

DUX

&&

.AVIATION...

FOR THE 18Z TAFS...PRECIPITATION IS EXPECTED TO DEVELOP THIS EVENING WITH
LIGHT AMOUNTS OR RAIN...FREEZING RAIN...SLEET AND SNOW. THE MIX
PRECIPITATION WILL TRANSITION TO ALL SNOW BETWEEN 01Z AND 02Z WITH
THE SNOW HEAVY AT TIMES. AS THIS OCCURS...MVFR/IFR CONDITIONS WILL
RAPIDLY TRANSITION OF IFR/LIFR. THE SNOW IS EXPECTED TO END BETWEEN
15Z AND 18Z WITH CIGS RAISING TO MVFR.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING UNTIL NOON WEDNESDAY FOR MOZ001-MOZ002-
     MOZ003-MOZ004-MOZ005-MOZ006-MOZ007-MOZ008-MOZ011-MOZ012-
     MOZ013-MOZ014-MOZ015-MOZ016-MOZ017-MOZ020-MOZ021-MOZ022-
     MOZ023-MOZ024-MOZ028-MOZ029.

     WINTER WEATHER ADVISORY UNTIL NOON WEDNESDAY FOR MOZ025-MOZ030-
     MOZ031-MOZ032-MOZ037-MOZ038-MOZ039-MOZ043-MOZ044.

KS...WINTER STORM WARNING UNTIL NOON WEDNESDAY FOR KSZ025-KSZ102-
     KSZ103-KSZ104.

     WINTER WEATHER ADVISORY UNTIL NOON WEDNESDAY FOR KSZ057-KSZ060-
     KSZ105.
Hazardous weather outlook, Feb 5, 1:00 PM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CST TUE FEB 5 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

...MAJOR WINTER STORM TO IMPACT NORTHERN MISSOURI AND NORTHEAST
KANSAS TODAY AND TONIGHT...

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE THUNDERSTORMS HAVE ENDED EARLY THIS AFTERNOON WITH RAIN
GENERALLY EAST OF INTERSTATE 35. PATCHES OF RAIN...FREEZING
RAIN...SLEET AND SNOW WERE NOTED ELSEWHERE. FOR THE REMAINDER OF THE
AFTERNOON...ONLY MINOR AMOUNTS OF SNOW...SLEET AND FREEZING RAIN ARE
EXPECTED OVER NORTHWEST MISSOURI.

THE FREEZING LINE...CURRENTLY STRETCHING FROM MARYVILLE TO
KIRKSVILLE...WILL SPREAD SOUTHEAST TO A KANSAS CITY TO MACON LINE
BETWEEN 5 AND 7 PM. AS THE EVENING PROGRESS...PRECIPITATION
INTENSITIES WILL RAPIDLY INCREASE WITH TEMPERATURES SLOWLY COOLING.
THE TRANSITION TO ALL SNOW WILL OCCUR FROM KANSAS CITY TO TRENTON
BETWEEN 6 AND 9 PM. THE TRANSITION TO SNOW WILL PROGRESS SOUTHEAST
THROUGH THE NIGHT...REACHING THE CLINTON...SEDALIA AND MOBERLY AREAS
SHORTLY AFTER MIDNIGHT. BEFORE THE TRANSITION TO SNOW OCCURS...A
TENTH OF AN INCH OF ICE CAN BE EXPECTED...FOR ALL AREAS EXCEPT
EXTREME NORTHWEST MISSOURI.

CONDITIONS ARE FAVORABLE FOR A SWATH OF HEAVY SNOW TO OVERSPREAD
AREAS FROM NORTHEAST KANSAS...NORTHERN MISSOURI AND SOUTHERN IOWA.
SIGNIFICANT ACCUMULATIONS OF 6 TO 10 INCHES...WITH LOCALLY HIGHER
AMOUNTS...ARE LIKELY MAINLY FROM THE NORTHERN SIDE OF THE KANSAS
CITY METRO AREA NORTHEAST TO KIRKSVILLE. GUSTY NORTH WINDS WILL ALSO
LEAD TO SIGNIFICANT BLOWING AND DRIFTING OF SNOW.

AMOUNTS WILL TAPER OFF ALONG AND JUST SOUTH OF THE MISSOURI
RIVER...WHERE 2 TO 5 INCHES OF SNOW AND SLEET ARE POSSIBLE. LESSER
AMOUNTS ARE EXPECTED TO THE SOUTH.

PLEASE REFER TO THE POSTED WINTER STORM WARNING AND WINTER WEATHER
ADVISORY FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SNOW WILL END FROM WEST TO EAST ON WEDNESDAY WITH AN INCH OF
ADDITIONAL ACCUMULATION POSSIBLE.

THERE IS ANOTHER THREAT OF LIGHT SNOW ACROSS NORTHERN  MISSOURI ON
THURSDAY. LITTLE IF ANY ACCUMULATIONS IS EXPECTED AT  THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...HOWEVER
REPORTS OF FREEZING RAIN...SLEET AND SNOWFALL ARE GREATLY
APPRECIATED.

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Johnson

When
February 5, 5:25 PM CST to February 6, 8:08 PM CST
Where
Johnson County, 0.58 mi SW of Vly City to 3.02 mi SW of Vly City
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.864, -93.637

The Blackwater River at Valley City crested at 26.21 feet, or 4.21 feet above flood stage.

Flood, Henry

When
February 5, 5:36 PM CST to February 6, 6:45 PM CST
Where
Henry County, 0.8 mi SSW of Blairstown to 0.41 mi SW of Blairstown
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.559, -93.974

The Big Creek at Blairstown crested at 23.02 feet, or 3.02 feet above flood stage.

Flood, Saline

When
February 5, 8:15 PM CST to February 9, 4:34 AM CST
Where
Saline County, 3.24 mi ENE of Herndon to 2.07 mi N of Marshall Jct
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.012, -93.222

The Blackwater River near Blue Lick crested at 26.34 feet, or 2.34 feet above flood stage.

Flood, Howard

When
February 5, 9:40 PM CST to February 6, 1:00 AM CST
Where
Howard County, 1.54 mi ESE of Fayette Fld Arpt to 2.58 mi SE of Fayette Fld Arpt
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.112, -92.653

The Moniteau Creek near Fayette crested at 16.25 feet, or 0.25 feet above flood stage.

Flood, Cooper

When
February 6, 1:29 AM CST to 12:44 PM CST
Where
Cooper County, 2.91 mi S of Boonville Viertel Ar to 1.28 mi WNW of Clarks Fork
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.928, -92.686

The Petite Saline Creek near Boonville crested at 16.84 feet, or 0.84 feet above flood stage.

Flood, Henry

When
February 6, 1:45 AM CST to 11:30 PM CST
Where
Henry County, 1.33 mi SW of Urich to 2.39 mi N of Lucas
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.458, -94.020

The South Grand River at Urich crested at 26.82 feet, or 2.82 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82178, 82173, 82175, 82177, 82176, 82180.